Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 210, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 25, 2001, 5:34 PM CDT for Kingman County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 25, 2001, 5:34 PM CDT (22:34 UTC)
- Expired
- Jul 25, 2001, 6:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Kingman County, KS
The radar
The Wichita radar (KICT), 77 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 422 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 1912 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
636 WUUS53 KICT 252234 SVRICT KSC095-252315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 534 PM CDT WED JUL 25 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KINGMAN COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 615 PM CDT. * AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF CUNNINGHAM...OR ABOUT 22 MILES EAST OF PRATT...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER RURAL AREAS OF KINGMAN COUNTY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... SEEK A STURDY SHELTER IMMEDIATELY REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR KINGMAN COUNTY UNTIL 615 PM CDT. LAT...LON 3766 9843 3751 9835 3763 9812 3773 9827 /OMITT NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:20 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 25, 3:20 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 320 PM CDT WED JUL 25 2001 FCST FOCUS ON TEMPS AND PRECIP CHCS. FYI WILL LET THE HEAT ADVISORY END AT 7 PM...SO DO NOT LOOK FOR HEADLINES ON THE ZONES. WILL LEAN TOWARD AN AVN/ETA DEPICTION THIS TIME AROUND. LATEST WATER VAPOR SHOWS A WEAK UPPER WAVE MOVING ACROSS NORTHWEST KANSAS WITH AREA PROFILERS SHOWING THE MID/UPPER HIGH CENTER ACROSS NE OKLAHOMA. ANOTHER UPPER WAVE IS EVIDENT ACROSS THE DESERT SOUTHWEST...WHILE THE SOUTHERN FLANK OF LIFT ASSOCIATED WITH A THIRD UPPER LOW NOW TRAVERSING SOUTHERN SASKATCHEWAN. LATEST SURFACE ANALYSIS SHOWS AT LEAST TWO BOUNDARIES ACROSS SOUTHEAST KANSAS WITH MAIN DIFFUSE BOUNDARY EXTENDING INTO CENTRAL KS. THIS EVENING/TONIGHT...GREATEST INSTABILITY WILL BE LOCATED ACROSS SOUTHEAST/SOUTH CENTRAL KANSAS WHERE OUTFLOW/SYNOPTIC SCALE BOUNDARY INTERACTION MAY TRIGGER EVENING STORMS. THE OTHER SCENARIO OF NOCTURNAL CONVECTION ALSO CONTINUES TO LOOK REASONABLE. THE WAVE NOW MOVING ACROSS NW KS IS FCST TO MOVE TOWARD KANSAS CITY BY MIDNIGHT AND OUT OF THE REGION BY DAYBREAK...HOWEVER THE LOCATION OF THE 850-700MB THETA-E RIDGE AXIS AND PRESENCE OF ISENTROPIC OMEGA WITHIN THE LAYER OF WHAT WOULD BE THE MOST UNSTABLE PARCEL SHOULD GENERATE AT LEAST SCATTERED AREAS OF DEEP CONVECTION. WILL CONTINUE TO GO ABOVE GUIDANCE WITH AT LEAST 50 POPS ALL AREAS/GREATEST CHCS FOR SE AND CENTRAL KS. THURSDAY-FRIDAY...THE LONGWAVE PATTERN IS SUCH THAT AS THE NIGHTTIME CONVECTION REINFORCES THE SOUTHWARD PUSH OF THE FRONT...TEMPERATURES SHOULD COOL. CURRENT FCST LOOKS FINE WITH MENTION OF PRECIP...MAINLY DURING THE MORNING WITH GREATEST CHCS AT NIGHT. THE WAVE NOW ACROSS THE SOUTHWEST WILL EJECT BY FRIDAY AIDING IN STORM ORGANIZATION NW OF THE CWA...AND THIS MAY MOVE SE INTO THE AREA. ALL IN ALL THIS PERIOD WILL PROVIDE THE BEST CHCS FOR RAIN IN SOMETIME ALONG WITH COOLER TEMPS. FIRST GUESS FOR DAYTIME TEMPS LOOK FOR 85 TO 90 CENTRAL AND SE KS...WITH LOWER 90S SOUTH CENTRAL THU-FRI...POSSIBLY COOLER DEPENDING ON EXTENT AND TIMING OF PRECIP. SATURDAY-SUNDAY...UPPER WAVE WILL DRIFT EAST ACROSS THE REGION SATURDAY. GIVEN THIS PATTERN I AM NOT SURE IF THE WARM FRONT WILL BE FORCED NORTHEAST OF THE CWA ON SATURDAY. FOR NOW WILL KEEP MENTION OF PRECIP AND WILL TWEAK TEMPS DOWN INTO THE 95 TO 100 RANGE BUT COULD BE COOLER SINCE SFC PATTERN REMAINS IN DOUBT. FOR SUNDAY...UPPER WAVE FCST TO DEPART WITH UPPER RIDGING TO ONCE AGAIN BUILD. HOWEVER...AT THE SFC IT APPEARS THAT SHORTWAVE RIDGING MAY ATTEMPT TO NOSE INTO THE AREA FROM THE NE WHICH WOULD ACT TO KEEP MAX TEMPS BELOW 100. MONDAY AND BEYOND...MRF/LATEST AVN HAVE BACKED OFF ON EASTWARD PROGRESSION OF UPPER TROUGH. THE UPPER RIDGE WILL LIKELY AMPLIFY AND BE TOUGH TO OVERCOME. WILL KEEP THIS PERIOD DRY AND WARMER THAN NORMAL AS CURRENTLY FCST. FCSTID = 11/CO ICT 74 91 72 91 / 50 40 50 50 HUT 73 91 72 91 / 50 40 50 50 EWK 74 91 72 89 / 50 40 50 50 EQA 74 91 72 89 / 50 40 50 50 WLD 74 93 72 91 / 40 30 50 50 RSL 69 88 69 87 / 60 40 60 50 GBD 70 89 70 88 / 60 40 60 50 SLN 70 90 70 88 / 60 40 60 50 MPR 70 90 70 88 / 60 40 60 50 CFV 71 89 70 87 / 60 50 60 50 CNU 71 89 70 86 / 60 50 60 50 K88 71 89 70 86 / 60 50 60 50 .eICT...NONE.
In the hours before
Special weather statement, Jul 25, 12:09 PM CDT, 5 hours 25 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-260500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1209 PM CDT WED JUL 25 2001
THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS INCLUDING THE FOLLOWING COUNTIES:
IN CENTRAL KANSAS...
RUSSELL LINCOLN SALINE
BARTON ELLSWORTH MCPHERSON
RICE
IN SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY MARION
CHASE
IN SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
LATE THIS MORNING...A WEAK SURFACE BOUNDARY RESULTING FROM LAST
NIGHTS THUNDERSTORMS...EXTENDED FROM JUST SOUTH OF HUTCHINSON TO
WICHITA...TO CHERRYVALE.
THE ATMOSPHERE WILL BECOME VERY UNSTABLE NEAR THIS BOUNDARY.
ISOLATED THUNDERSTORMS MAY FORM LATE THIS AFTERNOON INTO
THE EARLY EVENING HOURS...ALONG AND JUST NORTH OF THIS BOUNDARY.
IF STORMS DEVELOP...THE MAIN THREAT IS WIND GUSTS OF 50
TO 60 MPH...AND LOCALLY HEAVY DOWNPOURS.
ALSO...ANOTHER COMPLEX OF THUNDERSTORMS MAY DEVELOP IN EASTERN
COLORADO AND NORTHWEST KANSAS LATER TONIGHT. IF THIS COMPLEX
DEVELOPS...IT IS EXPECTED TO MOVE EASTWARD ACROSS CENTRAL KANSAS
OVERNIGHT. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS...
HOWEVER A FEW STORMS COULD PRODUCE WIND GUSTS TO 50 MPH.
SPOTTER ACTIVATION IS NOT EXPECTwED...DUE TO THE ISOLATED NATURE OF
ANY STORMS THAT DEVELOP ACROSS THE AREA.
CARUSONearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.